Lightning, Will
- When
- March 30, 2:45 PM CST
- Where
- Will County, Plainfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.445, -87.979 (the zone’s center; the record gives no point)
House struck by lightning and started small fire
Cold-core upper low passed southeastward out of northern plains and over Illinois. This system produced scattered low topped thunderstorms which were associated with a brief period of frequent lightning between 2:30PM and 3:15PM CST.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Cold-core upper low passed southeastward out of northern plains and over Illinois. This system produced scattered low topped thunderstorms which were associated with a brief period of frequent lightning between 2:30PM and 3:15PM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 30, 12:20 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1220 PM CST TUE MAR 30 2004 .DISCUSSION FOR MORNING ZONES/GRIDS... UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE NEXT 36 TO 48 HOURS AS SEVERAL VORTS ROTATE AROUND BROAD UPPER TROUGH ACROSS UPPER MIDWEST/GREAT LAKES. MAIN DISTURBANCE FOR TODAY WILL BE SHORT WAVE LIFTING NORTHEAST OUT OF SE MISSOURI. UPPER JET ALSO EVIDENT ON WATER VAPOR IMAGERY DROPPING DOWN UPSTREAM SIDE OF UPPER TROUGH AXIS WILL HELP MAINTAIN LOW HEIGHTS ACROSS THE REGION THROUGH WEDNESDAY. FOR TODAY...EXPECT CONVECTIVE ACTIVITY TO CONTINUE TO INCREASE ACROSS CENTRAL ILLINOIS THIS MORNING AND GRADUALLY LIFT NORTHWARD. STEEPEST LOW/MID LEVEL LAPSE RATES OF 7-8 DEG C/KM SHOULD REMAINED CONFINED TO EASTERN CWA WITH WARMER LOW LEVELS IN PLACE IN ADVANCE OF MAIN LOW LEVEL BAROCLINIC ZONE. KINEMATICS VERY WEAK WITH THIS SYNOPTIC SETUP BUT WITH INSTABILITY FROM MID LEVEL COLD POOL AND WET BULB ZERO/FREEZING LEVELS BETWEEN 4-5K FEET...COULD SEE SMALL HAIL PRODUCING THUNDERSTORMS ACROSS SOUTHERN AND EASTERN PORTIONS OF CWA THIS AFTERNOON. SEVERE WEATHER NOT EXPECTED HOWEVER. DESPITE INCREASE IN MID LEVEL CLOUDS THIS MORNING...LOW LEVEL THERMAL PROGS SHOULD SUPPORT TEMPS RISING INTO MID 50S ESPECIALLY ACROSS NW INDIANA PORTION OF CWA. WILL CONTINUE WITH LIKELY POPS ACROSS SOUTHERN/EASTERN CWA FOR THIS AFTERNOON. FOR TONIGHT...UPPER HEIGHT MINIMUM WILL DROP INTO THE OHIO RIVER VALLEY AS UPPER JET ROUNDS THE BASE OF UPPER TROUGH. DYNAMICAL FORCING WEAKER FOR TONIGHT/WEDNESDAY BUT WITH COLD MID LEVELS IN PLACE WILL RETAIN CHANCE POPS FOR RAIN/SNOW SHOWERS. SOME QUESTION AS TO PRECIP POTENTIAL WEDNESDAY NIGHT. ETA/GFS NOW MORE AGGRESSIVE IN BUILDING STRONG UPPER RIDGING INTO CENTRAL PLAINS FOR WEDNESDAY WITH FARTHER SOUTHEAST POSITIONING OF UPPER LOW CENTER ACROSS EASTERN PORTIONS OF THE OHIO RIVER VALLEY. THIS PATTERN WOULD FAVOR STRONGER SYNOPTIC SCALE SUBSIDENCE AND LESSEN CHANCE OF PRECIP FOR WEDNESDAY NIGHT. WILL KEEP POPS IN FOR WEDNESDAY NIGHT SINCE THIS IS A RECENT TREND IN THE MODELS AND HOPE FOR LITTLE MORE RUN TO RUN CONSISTENCY. SOME INDICATIONS THAT LOWER HEIGHTS MAY BUILD BACK WESTWARD ON FRIDAY WITH VORT MAX ROTATING AROUND UPPER LOW BUT WILL KEEP FRIDAY DRY. GFS/ECMWF STILL SUPPORTING CUT-OFF UPPER LOW ACROSS SOUTHWEST CONUS WITH NEXT UPPER WAVE HEADING INTO THE ROCKIES THIS WEEKEND...KEEPING THE AREA MORE IN NORTHERN STREAM UPPER RIDGING. DRY AND MODERATING CONDITIONS ARE ALREADY DEPICTED IN GRIDS THROUGH THE REMAINDER OF EXTENDED SO LEFT THIS AS IS. NDM .AVIATION... DISCUSSION FOR 18Z TAFS...UPPER LOW SITTING IN SRN INDIANA WHILE SFC LOW WELL TO EAST IN ERN KY. SUNSHINE HAS APPARENTLY SET OF TSTMS IN NWRN INDIANA ALONG AXIS OF HIER SBCAPES. THESE ARE MOVING TO THE NW ACROSS LAKE AND PORTER COUNTIES ENROUTE TO GYY. RAIN CAN BE QUITE HEAVY WITH THESE STORMS WITH LESS THAN PEA SIZED HAIL. THE SYNOPTIC PATTERN IS SUPPOSED TO MAINTAIN CLOSE TO ITS CURRENT POSITION THRU THIS AFTN THEN KICK OUT TO THE EAST OVERNIGHT TONIGHT. MEANWHILE THE AREA OF CONVERGENCE WRAPS AROUND THE UPPER LOW FROM NWRN INDY TO CENTRAL IL BY THIS EVENING...GENERALLY VEERING AWAY FROM ORD AND POINTS NORTH AND WEST. HOWEVER SOLAR INSTABILITY COULD POP UP SOME ISOLATED TSTMS ACROSS ALL OF NRN IL THIS AFTN...BUT ONLY SCT SHOWERS ARE SO FAR FORESEEN. LOW SC IN ERN IA TO NWRN IL IS LIKELY TO SPREAD EAST INTO TERMINALS TONIGHT AS SFC AND UPPER PATTERNS SHIFT OFF TO THE EAST. THUS CIGS OF 2-3K WILL PROBLY SPREAD INTO AREA NEAR OR AFTER MIDNIGHT WHILE THE CHC OF PCPN DROPS SWD INTO CENTRAL IL. LOW SC SHUD HANG ON THRU 18Z TMRW IN ACCORDANCE WITH OUTPUT FROM MOS. WINDS WILL STAY OUT OF THE NORTH ALL NIGHT INTO MIDDAY WEDNESDAY WITH SPEEDS AVERAGING 12-15 KTS. RLB && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1145 AM CST TUE MAR 30 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -311200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1145 AM CST TUE MAR 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... THIS AFTERNOON AND TONIGHT SHOWERS ARE SCATTERED ACROSS THE AREA TODAY. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 80. SOME VERY SMALL HAIL MAY ACCOMPANY ANY THUNDERSTORMS THAT DO FORM...BUT NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-311200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 1145 AM CST TUE MAR 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON THROUGH WEDNESDAY NIGHT. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
5 lightning. Local standard time, as filed.
House struck by lightning and started small fire
Person struck by lightning at Salma and Lasser Rds
Lightning struck electric line from pole to house at Barry Circle
House struck by lightning at Plantation and Richmond Rds.
House struck by lightning at the subdivision in Black Hill Ridge and Blue Ridge
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390192, 5390193, 5390194, 5390103, 5390104.